Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 23, 2021, 1:20 PM EDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 1:20 PM EDT (17:20 UTC)
- Expired
- Jul 23, 2021, 2:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
The radar
The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WWUS81 KBOX 231720
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
120 PM EDT Fri Jul 23 2021
CTZ002-231800-
Hartford CT-
120 PM EDT Fri Jul 23 2021
...DEVELOPING STRONG THUNDERSTORM IN SOUTHWEST HARTFORD COUNTY...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southington, moving southeast at 10 mph.
Penny size hail and winds in excess of 30 mph will accompany this
storm. Occasional cloud to ground lightning can also be expected.
Locations impacted include...
New Britain, Bristol, Southington, Newington, Farmington, Berlin,
Rocky Hill and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4174 7281 4164 7268 4163 7271 4161 7271
4159 7275 4158 7276 4157 7280 4155 7282
4157 7285 4155 7285 4156 7288 4156 7295
4160 7293 4164 7294 4165 7299
TIME...MOT...LOC 1719Z 325DEG 10KT 4163 7286
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 11:11 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 23, 11:11 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1111 AM EDT Fri Jul 23 2021 .SYNOPSIS... A disturbance drops south from Canada today, bringing increasing clouds and a chance of showers or thunderstorms. High pressure over the Ohio Valley builds east toward New England, moving overhead Saturday. This will bring us mild days and cool nights today and Saturday along with low humidity and mainly dry weather. Unsettled pattern returns Sunday with chances for showers and thunderstorms each afternoon. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1100 AM Update: Pleasant start to the day so far across Southern New England with strong sunshine underway, with cooler temperature profiles aloft associated with the cold pool of an mid-/upper-level trough. Current temps already into the 70s for most of SNE as of this writing. Adjusted hourly temps by blending in some of the bias-corrected HRRR guidance. Will see a sea- breeze get going closer to noontime near the eastern MA coast that will keep temps from climbing much after it sets in, but did opt to raise high temperatures up a couple degrees given the milder start. Focus for the afternoon turns to the potential for t-storm development. Though dewpoints are on the low side for late-July, the cooler pocket of air aloft should offset that from an atmospheric-stability standpoint. Given this cool pocket of air aloft, mid-level lapse rates are currently on the steeper side of typical for late-July at around 6.5 C/km both per regional RAOBs and SPC's mesoanalysis. Progged surface- based CAPEs off most models are in the 800-1300 J/kg range. While fixed layer 0-6km shear is around 40 kt near the South Coast, decreasing trends are expected as the trough and its stronger mid-to upper level winds weaken to an extent. The bigger questions are on the net storm coverage and the start time. To the first point, NW surface winds today should limit convergence, though the exception is on the warmer/western end of the eastern MA sea breeze where most of the convective-permitting models blossom the greatest coverage of storms today. Thinking isolated SE- moving storms around 18-19z (2-3 PM) increasing in coverage toward scattered 20-00z (4-8 PM) especially from a Worcester MA/Westerly RI line eastward to the Metrowest/Route 128 corridor, possibly as far east as Greater Boston/eastern MA coast including the Inner Cape. Coverage probably trends toward something isolated or a shut-out entirely across western MA and Tolland/Hartford Counties. So reduced PoPs slightly toward isolated for these western locales, but maintained scattered- storm coverage from Worcester County into Windham/much of RI eastward to the eastern MA coast. Local gusty winds possible in stronger storms and given the low wet- bulb zero heights, steeper lapse rates in mid- levels and still fairly strong upper to anvil-level winds, several instances of at least small hail looks to be a greater risk than what we typically see in July. Never really say never but am not thinking severe-storm potential is necessarily that high today, but favoring more of the pop-up whack-a-mole, several- SPS sort of t-storm setup. Previous Discussion... Shortwave moves around Maritime upper low. The trough axis enters our western areas this morning, then slowly shifts over Eastern MA/RI this afternoon. Cold pool associated with the trough moves into Srn New England by afternoon, with 500-mb temps of minus 16 to minus 18 overhead. GFS shows 400-700 J/Kg over Boston Metrowest and Rhode Island this afternoon, while NAM shows 800-1000 J/Kg along the coast. The ARW CAPE values show 400J/Kg Metrowest and 600-1000 J/Kg Cape and Islands. 4Km NAM shows 1000-1500 J/Kg over Metrowest and possibly expanding to the Central Hills, then 1500-2000J/Kg over SE MA/RI. Overall view would suggest scattered showers/thunder could develop anywhere this morning, but would favor the Central Hills and Coastal Plain this afternoon/evening. By the numbers...15 to 30 pct chance in Wrn MA/Nrn CT, 30 to 40 pct Worcester to Boston and extending to RI and NE CT. Moisture cross-sections show another moist layer betwen 700-mb and 800-mb. This would mean developing sky cover. Mixed layer is projected to at least 800-mb, possibly 775- mb. Temperatures at those levels translate to 11-12C at 850-mb...and favor max temps in the mid 70s upcountry and around 80 along the interior coastal plain. Light wind field will again favor developing sea breeze along the coast, which will keep coastal max temps a few degrees lower than the interior. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Overview... Upper trough lingers near Srn New England tonight, then moves east out to sea on Saturday. Midwest high pressure moves over New England Saturday, then offshore late in the day. Details... Tonight... Upper cold pool remains in the neighborhood through the night, but the loss of daytime heating will diminish support for convection. Expect any showers/thunder to dissipate early at night. Clearing skies and light wind will allow for radiational cooling overnight. Dew points in the 50s inland and near 60 along the coast. Expect temperatures to be near the dew point and near the colder sets of guidance. Expect late night min temps in the 50s, except around 60 in urban areas. Saturday... High pressure overhead will provide subsidence and fair weather. Moisture cross-sections continue to show a potential cloud layer between 700-mb and 800-mb, although dry layers below and above. Expect sunshine in the morning, with diurnal clouds forming toward midday and afternoon, but no precipitation as convective parametrs are unfavorable. Mixing reaches to at least 800-mb and possibly 775-mb. Temps at 800- mb will be equiv to 11C to 13C at 850-mb, supporting max sfc temps in the upper 70s and lower 80s. Light winds will again allow sea breezes to form, keeping coastal areas a little cooler than the interior. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Highlights... * Best shot of rain and thunderstorms comes Sunday and Sunday night. Drier conditions return later in the day Monday * Warmer and more humid air returns starting Sunday and into next week Details... Sunday and Sunday night... A mid level shortwave moves out of the Great Lakes into New England on Sunday, flattening the ridge and bringing with it a surge of moisture that will fuel showers and thunderstorms. As the warm front lifts through on Sunday surface dewpoints surge back into the upper 60s or low 70s but moisture also returns through the entire column; PWATs rebound to over 1.75 inches. Notably, though dewpoints surge Sunday, temperatures do not. Even with a much warmer airmass overhead (850 mb temps rising from ~10C on Saturday to ~15C on Sunday) high temperatures will be near or even slightly below what they were on Saturday thanks to abundant cloudcover and poor mixing of the boundary layer. The difference will be a much muggier feel to the air on Sunday. This poor mixing may also limit how much of the low level jet overhead mixes down; it will be breezy, but the strongest gusts will be over the Cape and Islands, 20 to 30 mph though can't rule out some higher gusts to 40 mph. Showers and thunderstorms move in with the warm front's arrival, overspreading most of southern New England by late morning. We have plenty of moisture available with good forcing for ascent, and instability is there as well, on the order of 1000-1500 J/kg of CAPE. Bulk shear values are marginal, near 30 kts, but lapse rates are poor which would help to limit strong updrafts and storm strengthening. Gusty winds and downpours are possible with any storms. Monday through Thursday... Shower and thunderstorms will come to an end behind the cold front which drops through sometime on Monday ushering in a marginally drier airmass, but won't see much relief from the humidity. Showers come to an end later Monday but we remain beneath an essentially stationary broad upper trough through at least Thursday; no uninterrupted stretch of high pressure in sight. Thus, off and on rain chances will continue as shortwaves periodically rotate through the trough. Fortunately it's looking like a "more dry than wet" situation through around Wednesday with high temperatures back in the 80s. Confidence is low beyond this timeframe, but there are signals that our next more formidable frontal system may approach around Wed/Thu bringing a better chance of rain. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 15z TAF Update: Today: High confidence. Generally VFR thru 18z. Southeast moving iso/sct TSRA in the ~19-00z window (VCTS mention) mainly near and east of ORH to FMH, with a lower shot if any develop at all across western MA/northern CT. Light NW winds near the interior, but will see sea-breeze develop in eastern MA around noontime. Showers diminish early tonight followed by clearing skies. High pressure moves in from the Midwest on Saturday, bringing VFR weather. Light wind flow will allow sea breezes to develop again 10 AM to 1 PM Saturday. KBOS TAF...High confidence in categories, moderate/high on timing sea-breeze and any t-storms. Sea-breeze should develop by noon, with thunder (VCTS) mainly after 20z. KBDL TAF...High confidence in TAF. Less confidence in t-storm coverage, if happens would be between ~19-23z. Outlook /Saturday Night through Tuesday/... Saturday Night: VFR. Chance SHRA. Sunday: Mainly VFR, with local IFR possible. Breezy. Chance SHRA. Sunday Night: Mainly VFR, with local IFR possible. Breezy. Chance SHRA, isolated TSRA. Monday: VFR. Breezy. Monday Night: VFR. Tuesday: VFR. Slight chance SHRA. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. A disturbance moving down from the St Lawrence Valley will bring a few showers/thunderstorms, mainly this afternoon and evening. Fairly light winds over land will allow onshore seabreezes nearshore during midday and afternoon. High pressure over the OH Valley builds east into New England tonight. Mainly dry weather tonight and Saturday. Winds less than 15 kt and seas less than 4 feet through Saturday. /Outlook /Saturday Night through Tuesday/... Saturday Night: Winds less than 25 kt. Sunday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of seas approaching 5 ft. Chance of rain showers. Sunday Night: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/BW NEAR TERM...WTB/Loconto/BW SHORT TERM...WTB LONG TERM...BW AVIATION...WTB/Loconto/BW MARINE...WTB/Loconto/BW
Hazardous weather outlook, Jul 23, 4:32 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 432 AM EDT Fri Jul 23 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-240845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 432 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-240845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 23, 1:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
120 PM EDT Fri Jul 23 2021
CTZ002-231800-
Hartford CT-
120 PM EDT Fri Jul 23 2021
...DEVELOPING STRONG THUNDERSTORM IN SOUTHWEST HARTFORD COUNTY...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southington, moving southeast at 10 mph.
Penny size hail and winds in excess of 30 mph will accompany this
storm. Occasional cloud to ground lightning can also be expected.
Locations impacted include...
New Britain, Bristol, Southington, Newington, Farmington, Berlin,
Rocky Hill and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4174 7281 4164 7268 4163 7271 4161 7271
4159 7275 4158 7276 4157 7280 4155 7282
4157 7285 4155 7285 4156 7288 4156 7295
4160 7293 4164 7294 4165 7299
TIME...MOT...LOC 1719Z 325DEG 10KT 4163 7286
LocontoThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:28 PM EDT | Special Weather Statement | BOX | Middlesex | 32 min |
| Jul 23, 2:49 PM EDT | Coastal Flood Statement | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk | 11 hr |
| Jul 23, 3:04 PM EDT | Special Weather Statement | BOX | Essex | 26 min |
| Jul 23, 3:28 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Suffolk | 47 min |
| Jul 23, 3:29 PM EDT | Special Marine Warning | BOX | 61 min | |
| Jul 23, 4:41 PM EDT | Special Weather Statement | BOX | Essex | 34 min |
| Jul 23, 4:57 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 63 min |
| Jul 23, 5:23 PM EDT | Special Weather Statement | BOX | Bristol | 52 min |
| Jul 23, 5:50 PM EDT | Special Marine Warning | BOX | 55 min | |
| Jul 23, 6:09 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 26 min |
| Jul 23, 6:25 PM EDT | Special Weather Statement | BOX | Plymouth | 50 min |
| Jul 23, 6:32 PM EDT | Special Weather Statement | BOX | Worcester | 43 min |
| Jul 23, 6:42 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 48 min |
| Jul 23, 7:28 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 34 min |
| Jul 23, 4:48 PM EDT | Special Weather Statement | BOX | Bristol, Providence | 42 min |
| Jul 23, 5:43 PM EDT | Special Weather Statement | BOX | Bristol, Newport | 47 min |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.